Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 1, NWS Brownsville, TX

January 11, 20188 counties in Texas

NWS Brownsville, TX issued this red flag warning at Jan 11, 2018, 4:23 AM CST for 8 counties in Texas. It took effect at Jan 11, 2018, 12:00 PM CST. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 11, 2018, 4:23 AM CST (10:23 UTC)
In effect from
Jan 11, 2018, 12:00 PM CST
Expired
Jan 11, 2018, 7:00 PM CST
In force
7 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX, Zapata County, TX

The radar

The Brownsville radar (KBRO), 118 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 5:15 PM CSTNON-TSTM WND GST 407 N Zapata, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 10.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2018-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2018-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

666 
WWUS84 KBRO 111023
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
423 AM CST Thu Jan 11 2018

...Critical Fire Weather conditions for western half of Deep
South Texas Thursday afternoon...

.A dry cold front will move across the region this morning. 
Behind the front, low relative humidity and elevated winds will 
combine to produce critical fire danger.

TXZ248-249-252-112100-
/O.UPG.KBRO.FW.A.0001.180111T1600Z-180112T0000Z/
/O.NEW.KBRO.FW.W.0001.180111T1600Z-180112T0100Z/
Zapata-Jim Hogg-Starr-
423 AM CST Thu Jan 11 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CST
THIS EVENING FOR VERY LOW RELATIVE HUMIDITY VALUES AND STRONG
WINDS FOR FIRE WEATHER ZONES 248, 249, AND 252...

The National Weather Service in Brownsville has issued a Red Flag
Warning, which is in effect from 10 AM this morning to 7 PM CST
this evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zones 248, 249, and 252

* WIND...West to Northwest 20 to 30 mph with frequent higher 
  gusts.

* HUMIDITY...15 to 25 percent.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means critical fire weather conditions are
occurring now...or will shortly. In general...these conditions
include sustained 20 foot winds of 25 MPH or greater...humidity
ranging from below 25 percent in Zapata County to below
45 percent along the coast...each lasting for 2 hours or longer...
and cured fuels. Humidity below 25 percent in most areas will
trigger fire danger at lower wind speeds. Detailed decision
tables are found at HTTP://WEATHER.GOV/RGV/?N=MAPCOLORS#FIRE.

&&

$$

TXZ250-251-253>255-112100-
/O.NEW.KBRO.FW.W.0001.180111T1600Z-180112T0100Z/
Brooks-Kenedy-Hidalgo-Inland Willacy-Inland Cameron-
423 AM CST Thu Jan 11 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CST
THIS EVENING FOR VERY LOW RELATIVE HUMIDITY VALUES AND STRONG
WINDS FOR FIRE WEATHER ZONES 250,
251, 253, 254, AND 255...

The National Weather Service in Brownsville has issued a Red Flag
Warning, which is in effect from 10 AM this morning to 7 PM CST
this evening. 

* AFFECTED AREA...Fire weather zones 250, 251, 253, 254, and 
  255. 

* WIND...West to Northwest 20 to 30 mph with frequent higher 
  gusts.

* HUMIDITY...15 to 25 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means critical fire weather conditions are
occurring now...or will shortly. In general...these conditions
include sustained 20 foot winds of 25 MPH or greater...humidity
ranging from below 25 percent in Zapata County to below
45 percent along the coast...each lasting for 2 hours or longer...
and cured fuels. Humidity below 25 percent in most areas will
trigger fire danger at lower wind speeds. Detailed decision
tables are found at HTTP://WEATHER.GOV/RGV/?N=MAPCOLORS#FIRE.

&&

$$

Frye
2 follow-up statements
366 
WWUS84 KBRO 111537
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
937 AM CST Thu Jan 11 2018

...Critical Fire Weather conditions for portions of Deep South 
Texas this afternoon...

.A dry cold front will move across the region today. Behind the 
front, low relative humidity and strong winds will combine to 
produce critical fire weather conditions.

TXZ248>255-120100-
/O.EXT.KBRO.FW.W.0001.180111T1800Z-180112T0100Z/
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-
937 AM CST Thu Jan 11 2018

...RED FLAG WARNING NOW IN EFFECT UNTIL 7 PM CST THIS EVENING FOR
LOW RELATIVE HUMIDITY VALUES AND STRONG WINDS FOR FIRE WEATHER 
ZONES 248, 249, 250, 251, 252, 253, 254, AND 255...

* AFFECTED AREA...Fire weather zones 248, 249, and 252

* WIND...West to Northwest 20 to 30 mph with frequent higher 
  gusts.

* HUMIDITY...15 to 25 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means critical fire weather conditions are
occurring now...or will shortly. In general...these conditions
include sustained 20 foot winds of 25 MPH or greater...humidity
ranging from below 25 percent in Zapata County to below
45 percent along the coast...each lasting for 2 hours or longer...
 and cured fuels. Humidity below 25 percent in most areas will
trigger fire danger at lower wind speeds. Detailed decision
tables are found at HTTP://WEATHER.GOV/RGV/?N=MAPCOLORS#FIRE.

&&

$$
457 
WWUS84 KBRO 120110
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
710 PM CST Thu Jan 11 2018

...Fire Weather Conditions Improving this Evening...

.Strong northwest winds will continue tonight, but falling
temperatures behind a cold front should allow relative humidity 
values to improve above critical thresholds.

TXZ248>255-120215-
/O.EXP.KBRO.FW.W.0001.000000T0000Z-180112T0100Z/
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-
710 PM CST Thu Jan 11 2018

...RED FLAG WARNING HAS EXPIRED FOR LOW RELATIVE HUMIDITY VALUES
AND STRONG WINDS FOR FIRE WEATHER ZONES 248, 249, 250, 251, 252,
253, 254, AND 255...

As temperatures drop tonight, increasing relative humidity values
will increase and allow for gradually improving fire weather 
conditions. Precautions should still be taken the next few hours 
with relatively dry air and strong 20-foot winds continuing.

$$

CB

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Jan 11, 4:12 AM CST, 11 minutes earlier.

Area forecast discussion, Jan 11, 4:12 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
412 AM CST Thu Jan 11 2018

...Windy and Dry Today..

.SHORT TERM (Today through Friday): Moisture is beginning to pool
slightly along or just ahead of our next cold frontal boundary due
into the region in just a few hours. As moisture pools and winds
lighten prior to passage, some patchy fog or low stratus may
develop. Although fog/stratus will be possible, we don't think it
will be as widespread or as dense as Wednesday morning.

As the front pushes through winds will shift northerly with time
and increase. In fact, had to hoist a wind advisory for the entire
CWFA as low level winds increase later this afternoon as 1)
pressure gradient tightens and/or 2) we mix down from around H85
level. Dry conditions along with the strong winds will create
critical fire weather conditions (see more in the fire weather
section below).

Although the frontal boundary will have cleared, much of the area
will experience warming with downslope component in play. In
fact, went well above guidance today with the lower valley hitting
the middle to upper 80s this afternoon.

Winds will eventually begin to lighten from northwest to southeast
later tonight, except for coastal locations where the pressure
gradient should remain. Temperatures overnight will be cooler with
much of the region dropping into the lower to mid 40s in the wake
of the frontal boundary. Less windy Friday expect right along the
immediate coastline early.

.LONG TERM (Friday Night through Wednesday): Surface high pressure
will settle across the region through the weekend. Low temperatures
Friday night and Saturday night are expected to range from the upper
30s across the ranchlands to the mid to upper 40s near the coast.
High temperatures Saturday will be in the 60s with a few locations
reaching 70 degrees. Reinforcing high pressure Sunday may keep highs
in the low to mid 60s. Surface high pressure will move to the east
by early next week and brings the return of southeast winds and Gulf
moisture. Temperatures will recover Sunday night into Monday with
above normal temperatures expected by Monday. A weak coastal trough
may develop on Monday and the approach of another cold front by late
Tuesday will support an increase in rain chances Monday through
Wednesday.

&&

.MARINE:

(Today through Friday): Marine conditions will continue
to gradually decline through the short term. In fact, as a cold
front moves through the region, expect winds to increase up to
gale force at times, especially in gusts for both Gulf Waters and
the Laguna Madre. Hoisted Gale Warnings later tonight. Seas will
increase to as high as 12 feet offshore with only slight
improvement expected by the end of the period.

(Friday night through Monday night): Marine conditions are expected to
improve through the weekend as high pressure settles into the
region. Southeast flow will gradually increase Sunday night and
Monday with Small Craft Exercise Caution conditions developing by
late Monday.

&&

.FIRE WEATHER...As a cold frontal boundary slides southward later
this morning, a dry air mass will filter into deep south Texas
this afternoon. RH values around or just below 20 percent along
with wind gusts at times close to 40mph will cause efficient
ignition and spread of fires. With recent freezes and dry
conditions, fuels have cured effectively. For these reasons we did
hoist a Red Flag Warning for much of the region except along the
immediate coastline for Willacy and Cameron. The best window for
critical fire weather conditions will be between noon and sunset.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  81  47  61  45 /  10   0   0   0
BROWNSVILLE          86  47  64  44 /  10   0   0   0
HARLINGEN            85  45  64  41 /  10   0   0   0
MCALLEN              86  46  66  43 /   0   0   0   0
RIO GRANDE CITY      83  44  66  40 /   0   0   0   0
SOUTH PADRE ISLAND   76  51  59  50 /  10   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from 10 AM this morning to 7 PM CST this
     evening for TXZ248>255.

     Wind Advisory from noon today to midnight CST tonight for
     TXZ248>250-252-253.

     Wind Advisory from 2 PM this afternoon to noon CST Friday for
     TXZ251-254>257.

GM...Gale Warning from 6 PM this evening to noon CST Friday for
     GMZ130-132-135-150-155-170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Short Term/Fire Weather/Hazards...Frye-55
Long Term...63
Graphicast/Upper Air...56
Hazardous weather outlook, Jan 10, 5:59 PM CST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
559 PM CST Wed Jan 10 2018

TXZ248>257-120000-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
559 PM CST Wed Jan 10 2018

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

Areas of fog, some locally dense, are possible tonight across all
of Deep South Texas with the best chance being in the middle Rio
Grande Valley and across the northern ranchlands of Hidalgo,
Brooks and Jim Hogg counties.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Areas of fog, some locally dense, are possible early Thursday
morning across all of Deep South Texas with the best chance being
in the middle Rio Grande Valley and across the northern
ranchlands of Hidalgo, Brooks and Jim Hogg counties.

An elevated risk of rip currents is possible along area beaches
Thursday through early next week.

A Fire Weather Watch has been issued for Starr, Jim Hogg and Starr
counties from 10 AM CST to 6 PM CST Thursday. Warm, dry and windy
conditions will lead to the danger of the spread of wildfires.

Strong north winds behind a cold front may gust to near 40 mph at
times across the coastal areas of Deep South Texas, possibly
warranting a Wind Advisory Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-120000-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
559 PM CST Wed Jan 10 2018

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Gale Watch is in effect from 6 PM CST Thursday through 9 AM CST
Friday due to strong north winds behind a front Thursday
afternoon. Winds may gust to 40 to 45 knots at times.

Small Craft Advisories may continue through Friday afternoon and
evening as winds diminish to 20 to 25 knots.

Additional Small Craft Advisories will be possible early next week
with moderate to strong southeast winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 4:27 AM CSTGale WarningBRO27 hr
Jan 11, 4:38 AM CSTWind AdvisoryBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more23 hr

Nearby

Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.